Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 164, NWS Philadelphia/Mount Holly
NWS Philadelphia/Mount Holly issued this severe thunderstorm warning at Aug 2, 2024, 3:44 PM EDT for Chester County, Pennsylvania. It was in force for 61 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 2, 2024, 3:44 PM EDT (19:44 UTC)
- Expired
- Aug 2, 2024, 4:45 PM EDT
- In force
- 61 min
- Issued by
- NWS Philadelphia/Mount Holly
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Chester County, PA
The radar
The Dover AFB radar (KDOX), 117 km from the middle of the area, began a volume at 19:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 2, 4:08 PM EDT | TSTM WND DMG | Oxford, PA | Some trees down in the Oxford area. Time estimated from radar. |
| Aug 2, 4:15 PM EDT | TSTM WND GST 51 | West Grove, PA | 51 mph thunderstorm wind gust at the West Grove DEOS weather station. |
| Aug 2, 4:18 PM EDT | TSTM WND DMG | 1 Ese Jennersville, PA | Poles damaged and wires down at Sunnyside Road and Paschall Mill road in Penn Township. Time estimated from radar. |
| Aug 2, 4:25 PM EDT | TSTM WND DMG | West Grove, PA | Several reports of trees and wires down in West Grove and Jennersville. Photo shared on social media. Time estimated from radar. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 24 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 7.7 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 433 J/kg
- Mixed-layer CIN
- -102 J/kg
- Mixed-layer LCL
- 1251 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- -19 m²/s²
- 0-3 km storm-relative helicity
- 70 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
816
WUUS51 KPHI 021944
SVRPHI
PAC029-022045-
/O.NEW.KPHI.SV.W.0164.240802T1944Z-240802T2045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Mount Holly NJ
344 PM EDT Fri Aug 2 2024
The National Weather Service in Mount Holly NJ has issued a
* Severe Thunderstorm Warning for...
Southwestern Chester County in southeastern Pennsylvania...
* Until 445 PM EDT.
* At 344 PM EDT, a severe thunderstorm was located over Wakefield, or
15 miles southeast of Willow Street, moving east at 20 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Damage to roofs, siding, trees, and power lines is
possible.
* Locations impacted include...
Kennett Square, Oxford, West Grove, Homeville, Glen Roy, Mount
Vernon, Cochranville, Kemblesville, Landenberg, North Star,
Avondale, and Toughkenamon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3973 7610 3976 7606 3981 7603 3983 7604
3983 7602 3987 7599 3990 7599 3993 7568
3981 7570 3977 7575 3972 7577 3972 7613
TIME...MOT...LOC 1944Z 265DEG 18KT 3978 7616
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Hoeflich2 follow-up statements
609
WWUS51 KPHI 022024
SVSPHI
Severe Weather Statement
National Weather Service Mount Holly NJ
424 PM EDT Fri Aug 2 2024
PAC029-022045-
/O.CON.KPHI.SV.W.0164.000000T0000Z-240802T2045Z/
Chester PA-
424 PM EDT Fri Aug 2 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM EDT
FOR SOUTHWESTERN CHESTER COUNTY...
At 424 PM EDT, a severe thunderstorm was located over West Grove, or
9 miles northwest of Newark, moving east at 20 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Damage to roofs, siding, trees, and power lines is
possible.
Locations impacted include...
Kennett Square, Oxford, West Grove, Cochranville, Kemblesville,
Landenberg, North Star, Avondale, and Toughkenamon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3972 7607 3990 7594 3993 7568 3981 7570
3977 7575 3972 7577
TIME...MOT...LOC 2024Z 263DEG 18KT 3979 7586
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Hoeflich699
WWUS51 KPHI 022045
SVSPHI
Severe Weather Statement
National Weather Service Mount Holly NJ
445 PM EDT Fri Aug 2 2024
PAC029-022054-
/O.EXP.KPHI.SV.W.0164.000000T0000Z-240802T2045Z/
Chester PA-
445 PM EDT Fri Aug 2 2024
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN CHESTER COUNTY
WILL EXPIRE AT 445 PM EDT...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire. However gusty
winds are still possible with this thunderstorm.
A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
northern Delaware...and southeastern Pennsylvania.
Remember, a Severe Thunderstorm Warning still remains in effect for
eastern Chester County until 515 PM EDT.
LAT...LON 3972 7607 3990 7594 3993 7568 3981 7570
3977 7575 3972 7577
TIME...MOT...LOC 2044Z 265DEG 18KT 3980 7575
$$
HoeflichWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 3:41 PM EDT, 3 minutes earlier.
Area forecast discussion, Aug 2, 3:41 PM EDT, 3 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
341 PM EDT Fri Aug 2 2024
.SYNOPSIS...
A few weak fronts and low pressure areas affect our area tonight
and much of Saturday. High pressure arrives for late in the
weekend and sticks around into Monday. A front moves through
Monday night but then stalls over the area Tuesday. A coastal
low may bring disturbed weather for the middle of next week.
&&
.NEAR TERM /THROUGH SATURDAY/...
A Marginal Risk (1 of 5) for severe weather is in place across the
area at the moment. A Marginal (1 of 4) to Slight risk (2 of 4) is
in place for excessive rainfall. The Slight Risk is limited, mainly
near and northwest of the I-95 corridor. A large amount of buoyancy
can be seen in the soundings, but limited shear. PWATs are high and
exceeding 2.00"
Showers and thunderstorms will continue into the evening, marching
west to east. PoPs decrease tonight with the chance of fog
increasing. Lows will mainly be in the 70s with some 60s across the
southern Poconos.
Still going to be a hot one tomorrow, but not like today. Most
reporting sites at 3 pm had heat indices between 100 and 110.
Tomorrow, the forecast area is looking at 95 to 100. Heat
headlines will not be issued for Saturday at this time. More
thunderstorms are expected tomorrow with the potential for heavy
rain. All of the area is included in a Marginal Risk (1 of 5) for
both severe weather and excessive rainfall.
&&
.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY/...
Frequent showers and thunderstorms will be around the area Saturday
night and then again Sunday/Sunday evening as a lingering upper
trough and weak surface systems continue across the region. There
are possibilities for both heavy rains and severe weather,
especially Saturday evening with high precipitable water levels
and some shear. The SPC has maintained a Marginal risk for
severe weather for Sat. n the latest Day2 outlook. It'll remain
hot and humid both days, but not as excessive as the past few.
Highs in the mid 80s and upper 80s for the most part with
moderate amounts of humidity expected. Generally, we'll have
high chance/low likely pops for Sat night/Sunday and then mostly
chance or slight chance pops for Sun night/Monday.
&&
.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
The upper trough that arrives during the short term part of the
forecast remains across the area into late week and becomes better
defined as some tropical interaction occurs Wed/Thu.
The best news with regards to the long term will be the
disappearance of the excessive heat. Highs on Tue will be in
the upper 80s/low 90s, but after that the readings will drop
each day so that by Fri highs will be in the upper 70s and low
80s. These numbers will equate to below normal for early August.
Dew points will also scale back into the 60s, so more
comfortable air for the region, much needed.
Precipitation next week mostly revolves around the potential for
some interaction with a tropical system which will affect Florida
and the Southeast states late this weekend and into Monday. While
still not certain, the circulation of this system may move offshore
Wed/Thu and throw back some clouds and precip mostly to the S/E
areas. We'll continue with the highest chances for rain (high
chance/low likely) for Wed. The adjacent periods will have
chance pops too. Other than that, minor short waves in the flow
will bring slight chance for showers/tstms much of the period -
normal summer activity.
&&
.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY and surrounding areas...
Tonight...Organized showers and thunderstorms into the evening will
keep terminals sub-VFR for s period of time. But even as storms
move out, fog and low stratus look to keep many terminals in sub-VFR
territory, especially anywhere that saw rainfall earlier today.
Gusty winds possible in and around TSRA, but winds should
calm to less than 5kts overnight once storms depart.
Saturday...A rinse and repeat kind of day. Some fog or low clouds in
the morning will likely cause restrictions. Turning VFR later in
the morning. Showers and thunderstorms developing in the afternoon
causing sub-VFR conditions.
Outlook...
Sat night thru Sun night... MVFR or IFR at times in showers and
tstms, other than that VFR.
Monday/Tuesday... Mostly VFR.
Wednesday... Lower CIGS/VSBYs possible with rains and tstms.
&&
.MARINE...
Tonight...Sub-SCA conditions expected. S to SW winds 10 to 15 kt
with gusts up to 20 kt, diminishing to 5 to 10 kt after midnight.
Seas 3 to 4 ft.
Saturday...SCA conditions expected to develop in the afternoon. S
to SW winds increasing to 15 to 20 kt with gusts up to 25 kt. Seas 3
to 5 ft.
Outlook...
Saturday night... SCA conditions diminishing overnight.
Scattered showers/tstms.
Sunday thru Tuesday... Overall, sub-SCA with scattered showers
and tstms Sunday and Sunday night. More widely scattered tstms
possible Tuesday also.
Rip Currents...
For the rest of today, there is a LOW risk for the development
of dangerous rip currents for both the Jersey Shore and for the
Delaware Beaches. South winds will average 10 to 15 mph. Wave
heights in the surf zone will be 2 feet with a period around 7
seconds.
For Saturday, South to southwest winds increase to 15 to 20 mph with
waves in the surf zone increasing to around 3 feet. We will also be
within a day of the new Moon. For these reasons, will forecast a
MODERATE risk for the development of dangerous rip currents for the
NJ shore with the exception of Monmouth County where the risk will
be LOW. The Delaware Beaches will also have a LOW risk for
dangerous rip currents.
For specific beach forecasts, visit weather.gov/beach/phi
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...Excessive Heat Warning until 8 PM EDT this evening for PAZ070-
071-104-106.
Heat Advisory until 8 PM EDT this evening for PAZ060>062-
101>103-105.
NJ...Excessive Heat Warning until 8 PM EDT this evening for NJZ010-
012-013-015>019-021.
Air Quality Alert until 11 PM EDT this evening for NJZ001-
007>010.
Heat Advisory until 8 PM EDT this evening for NJZ001-007>009-
020-022-023-027.
DE...Excessive Heat Warning until 8 PM EDT this evening for
DEZ001>003.
MD...Excessive Heat Warning until 8 PM EDT this evening for MDZ012-
015-019-020.
MARINE...Small Craft Advisory from 2 PM Saturday to 6 AM EDT Sunday for
ANZ450>455.
&&
SYNOPSIS...OHara
NEAR TERM...Kruzdlo
SHORT TERM...OHara
LONG TERM...OHara
AVIATION...Kruzdlo/OHara
MARINE...Kruzdlo/OHaraIn the hours before
Local storm report, Aug 2, 3:08 PM EDT, 36 minutes before
Preliminary Local Storm Report
National Weather Service Mount Holly NJ
308 PM EDT Fri Aug 2 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0239 PM Tstm Wnd Dmg 1 ESE Albany Twp 40.62N 75.87W
08/02/2024 Berks PA Fire Dept/Rescue
Trees and wires down along Route 143 and
Hawk Mountain Road with wires sparking. Time
estimated from radar.
&&
HoeflichLocal storm report, Aug 2, 3:09 PM EDT, 35 minutes before
Preliminary Local Storm Report
National Weather Service Mount Holly NJ
309 PM EDT Fri Aug 2 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0248 PM Tstm Wnd Dmg 1 SSE Lenhartsville 40.56N 75.88W
08/02/2024 Berks PA Fire Dept/Rescue
Wires down along Route 143 in Greenwich
Township, PA. Time estimated from radar.
&&
HoeflichLocal storm report, Aug 2, 3:11 PM EDT, 33 minutes before
Preliminary Local Storm Report
National Weather Service Mount Holly NJ
311 PM EDT Fri Aug 2 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0238 PM Tstm Wnd Dmg 1 SW Maiden Creek 40.44N 75.92W
08/02/2024 Berks PA Fire Dept/Rescue
Wires down along Snyder Road and Leesport
Avenue in Ontelaunee Township, PA. Time
estimated from radar.
&&
HoeflichLocal storm report, Aug 2, 3:12 PM EDT, 32 minutes before
Preliminary Local Storm Report
National Weather Service Mount Holly NJ
312 PM EDT Fri Aug 2 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0231 PM Tstm Wnd Dmg Penn Twp 40.47N 76.07W
08/02/2024 Berks PA Fire Dept/Rescue
Trees and wires down on Irish Creek Road.
Time estimated from radar.
&&
HoeflichThe office that day
Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 2, 4:17 AM EDT | Excessive Heat Warning | PHI | Bucks, Delaware, Montgomery, Philadelphia | 16 hr |
| Aug 2, 2:23 PM EDT | Severe Thunderstorm Warning | PHI | Berks, Carbon, Lehigh | 52 min |
| Aug 2, 2:30 PM EDT | Severe Thunderstorm Warning | PHI | Berks, Lehigh | 45 min |
| Aug 2, 3:08 PM EDT | Severe Thunderstorm Warning | PHI | Chester | 52 min |
| Aug 2, 3:48 PM EDT | Severe Thunderstorm Warning | PHI | Bucks, Chester, Montgomery | 42 min |
| Aug 2, 4:32 PM EDT | Severe Thunderstorm Warning | PHI | Chester, Delaware | 24 min |
| Aug 2, 5:51 PM EDT | Severe Thunderstorm Warning | PHI | Bucks, Philadelphia | 39 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.